Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 84, NWS St. Louis, MO

May 23, 2019Fayette County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 23, 2019, 1:58 AM CDT for Fayette County, Montgomery County, Illinois. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2019, 1:58 AM CDT (06:58 UTC)
Expired
May 23, 2019, 2:45 AM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fayette County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 105 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 2:11 AM CDTTSTM WND GST 35Raymond, ILRELAYED REPORT. GUSTS ESTIMATED. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 10:26 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

593 
WUUS53 KLSX 230658
SVRLSX
ILC051-135-230745-
/O.NEW.KLSX.SV.W.0084.190523T0658Z-190523T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
158 AM CDT Thu May 23 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Fayette County in south central Illinois...
  Montgomery County in south central Illinois...

* Until 245 AM CDT.

* At 158 AM CDT, a severe thunderstorm was located over Litchfield,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Litchfield, Hillsboro, Nokomis, Ramsey, Raymond, Witt, Taylor
  Springs, Coffeen, Schram City, Van Burensburg, Irving, Herrick,
  Panama, Fillmore, Coalton, Harvel, Donnellson, Butler, Ohlman and
  Bingham.

This includes Interstate 55 in Illinois near exit 63.
 
This also includes Ramsey Lake State Park and Lake Lou Yaeger.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for south central
Illinois.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3903 8898 3903 8959 3902 8959 3902 8969
      3930 8960 3928 8970 3929 8970 3937 8962
      3938 8953 3935 8953 3935 8914 3922 8914
      3922 8896
TIME...MOT...LOC 0658Z 257DEG 42KT 3916 8965 

HAIL...<.75IN
WIND...60MPH
 
$$

Carney
2 follow-up statements
083 
WWUS53 KLSX 230717
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
217 AM CDT Thu May 23 2019

ILC051-135-230745-
/O.CON.KLSX.SV.W.0084.000000T0000Z-190523T0745Z/
Fayette IL-Montgomery IL-
217 AM CDT Thu May 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHWESTERN FAYETTE AND MONTGOMERY COUNTIES...

At 217 AM CDT, a severe thunderstorm was located near Nokomis, moving
east at 70 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Litchfield, Hillsboro, Nokomis, Ramsey, Raymond, Witt, Taylor
Springs, Coffeen, Schram City, Van Burensburg, Irving, Herrick,
Panama, Fillmore, Coalton, Donnellson, Butler, Ohlman, Bingham and
Walshville.

This also includes Ramsey Lake State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for south central
Illinois.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3902 8959 3902 8969 3931 8957 3935 8953
      3935 8914 3922 8914 3922 8896 3903 8898
      3903 8959
TIME...MOT...LOC 0717Z 256DEG 59KT 3923 8925 

HAIL...<.75IN
WIND...60MPH
 
$$

Carney
941 
WWUS53 KLSX 230742
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
242 AM CDT Thu May 23 2019

ILC051-135-230752-
/O.EXP.KLSX.SV.W.0084.000000T0000Z-190523T0745Z/
Fayette IL-Montgomery IL-
242 AM CDT Thu May 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE AND
MONTGOMERY COUNTIES WILL EXPIRE AT 245 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

A Tornado Watch remains in effect until 500 AM CDT for south central
Illinois.

LAT...LON 3902 8959 3902 8969 3931 8957 3935 8953
      3935 8914 3922 8914 3922 8896 3903 8898
      3903 8959
TIME...MOT...LOC 0742Z 257DEG 42KT 3929 8889 

$$

Tilly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:41 AM CDT, 17 minutes earlier.

Area forecast discussion, May 23, 1:41 AM CDT, 17 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
141 AM CDT Thu May 23 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 515 PM CDT Wed May 22 2019

Another busy night of severe weather is underway as one supercell
has already developed over northeast MO ahead of a cold front in
in an axis of 1000-2000 J/kg MLCAPE. This same area is overlaid by
effective shear of 70kts and 0-1km shear of 20kts which supports
supercells capable of all hazards. CAMS runs have been showing
this scenario all day of supercell structures developing across
northeast and central Missouri into west central Illinois late
this afternoon that will eventually evolve into a QLCS by mid-late
evening as it moves into east central MO and southwest IL by late
evening and overnight. There will continue to be the threat for
severe weather during into the overnight hours before the storms
weaken toward morning.

Have issued a flash flood watch for central Missouri where
thunderstorms are expected to last the longest tonight. Given that
PWATS will be in the 1.5-2.0" range and soils are saturated, flash
flooding is a definite threat in this region.

The front will stall over southern Missouri and Illinois tomorrow.
The upper ridge will build over the area at the same time which
will act to limit coverage along the front given that amount of
instability along it. Will continue with a chance of showers and
thunderstorms with only a marginal risk of severe weather given
the instability and shear values. The front will begin to lift
north of the area on Thursday night.

Britt

.LONG TERM...  (Friday through Next Wednesday)
Issued at 515 PM CDT Wed May 22 2019

Not much change in thinking to the forecast over the holiday
weekend into next week. Global deterministic models and GEFS still
depict a strong upper high will remain over southeast CONUS at the
same time a mean trough remains over the west into the middle of
next week. A west-east oriented frontal boundary will drop back
down into the CWA on Friday and Saturday which will act as a focus
for shower and thunderstorm development, a few of which could be
strong to severe based on strong/severe based on the instability/
shear forecast parameters. Coverage of thunderstorms into next
week will be determined by the ultimate location of the front and
how much upper ridging will be over the CWA. For now will keep
with above normal temperatures given forecast 850mb temperatures
between 15-20C and a persistent chance of thunderstorms.

Britt

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 141 AM CDT Thu May 23 2019

Severe thunderstorms may largely miss STL metro sites but will
likely still result in several hours of TSRA. TSRA to be ending at
UIN and COU over the next few hours. Otherwise, look for a
generally low rain threat after 12z/Thu around and just south of
the I-70 corridor that will lift northward late in the day and
into tonight but not enough to mention in the TAFs at this time.
Mainly VFR conditions outside of thunderstorms with surface winds
veering NW this morning before becoming light and variable late
today and then easterly tonight.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 7 AM CDT this morning for Knox MO-Lewis
     MO-Marion MO-Monroe MO-Ralls MO-Shelby MO.

     Flash Flood Watch until 10 AM CDT this morning for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Gasconade MO-Moniteau MO-
     Montgomery MO-Osage MO.

IL...Flash Flood Watch until 7 AM CDT this morning for Adams IL.

&&

WFO LSX
Hazardous weather outlook, May 22, 3:14 PM CDT, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
314 PM CDT Wed May 22 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-232015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
314 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected tonight over central, northeast and east-
central Missouri as well as west-central and southwest Illinois. A
few of these storms will likely become severe, capable of producing
isolated tornadoes, large hail and damaging winds.

In addition to severe weather, there is a risk for heavy rainfall
over central Missouri where a flash flood watch is in effect.

Major river flooding is ongoing along portions of the Mississippi
and Illinois Rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Major river flooding is expected over the next week along the
Mississippi, Missouri, and Illinois Rivers. Crests at some locations
will be close to or greater than what were seen earlier this year.

The risk for flash flooding will continue into early Thursday
morning. See the Flash Flood Watch for more information.

The chance for thunderstorms will continue from Thursday night
through Tuesday across parts of the area. A few strong to severe
storms are possible Thursday, Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight across much of
central and eastern Missouri as well as west central Illinois.

Britt

In the hours before

Local storm report, May 22, 10:40 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1040 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     1 E VANDIVER            39.16N 91.82W
05/22/2019  M59 MPH          AUDRAIN            MO   AWOS

            KMYJ AWOS.

&&
Local storm report, May 23, 12:13 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1213 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     WHITE HALL              39.44N 90.40W
05/22/2019                   GREENE             IL   EMERGENCY MNGR

            TREES DOWN ALONG WITH POWER OUTAGES IN THE
            WHITE HALL AREA.

&&

MAPLES
Local storm report, May 23, 12:24 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1224 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TORNADO          2 SSE JEFFERSON CITY    38.55N 92.18W
05/22/2019                   COLE               MO   AMATEUR RADIO

            EXTENSIVE DAMAGE REPORTED ALONG ELLIS BLVD.

1140 PM     TORNADO          4 WSW JEFFERSON CITY    38.55N 92.25W
05/22/2019                   COLE               MO   TRAINED SPOTTER

1122 PM     TORNADO          3 NNW HICKORY HILL      38.44N 92.38W
05/22/2019                   COLE               MO   TRAINED SPOTTER

0930 PM     TORNADO          6 WSW HALLSVILLE        39.07N 92.33W
05/22/2019                   BOONE              MO   TRAINED SPOTTER

            TRAINED SPOTTER WAS 8N COLUMBIA LOOKING
            NORTHWEST AND OBSERVED A TORNADO ON THE
            GROUND.

0815 PM     TORNADO          1 NNE CANTON            40.14N 91.52W
05/22/2019                   LEWIS              MO   LAW ENFORCEMENT

1145 AM     TORNADO          1 SE JEFFERSON CITY     38.56N 92.18W
05/22/2019                   COLE               MO   FIRE DEPT/RESCUE

            REPORTS OF PEOPLE TRAPPED IN THERE BASEMENT.

&&
Local storm report, May 23, 12:51 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1251 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     TORNADO          1 SSW JEFFERSON CITY    38.55N 92.20W
05/23/2019                   COLE               MO   LAW ENFORCEMENT

            TROOP C REPORTS MULTIPLE INJURIES AND
            EXTENSIVE DAMAGE TO THE BEST WESTERN.

&&
Local storm report, May 23, 1:02 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
102 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TORNADO          2 ESE JEFFERSON CITY    38.56N 92.15W
05/22/2019                   COLE               MO   TRAINED SPOTTER

            SPOTTER REPORTED THAT SEVERAL HOUSES HAVE
            STRUCTURAL DAMAGE, SOME COLLAPSED. THE
            SCHOOL HAS SUFFERED EXTENSIVE ROOF DAMAGE.
            SEVERAL TREES ARE STRIPPED AND POWER LINES
            ARE DOWN IN THE AREA. ROADS ARE IMPASSABLE
            IN MANY AREAS WITH DEBRIS THROUGHOUT THE
            EASTERN SIDE OF TOWN.

&&

MAPLES
Local storm report, May 23, 1:25 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
125 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TORNADO          2 SSW JEFFERSON CITY    38.54N 92.20W
05/22/2019                   COLE               MO   EMERGENCY MNGR

            EXTENSIVE DAMAGE STARTS AROUND CHRISTY DRIVE
            AND HIGHWAY 179 AND TRACKS TO THE NORTHEAST.
            DAMAGE PATH CROSSES ELLIS BLVD NEAR HIGHWAY
            54 AND CONTINUED ON NEAR TANNER BRIDGE. THE
            500 BLOCK OF ELLIS BLVD AND APPROXIMATE AREA
            AROUND THE 600 BLOCK OF STADIUM BLVD HAS
            SUFFERED EXTENSIVE DAMAGE, WHICH INCLUDES
            JEFFERSON HIGH SCHOOL. AT THIS TIME THERE IS
            NO CREDIBLE EVIDENCE THAT THE MISSOURI TROOP
            HQ HAS BEEN IMPACTED. THE SOUTHEAST SIDE OF
            TOWN IS COMPLETELY DARK DUE TO POWER
            OUTAGES.

&&

MAPLES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:54 PM CDTSevere Thunderstorm WarningLSXAdams36 min
May 22, 8:14 PM CDTTornado Warning Tornado observedLSXAdams16 min
May 22, 8:23 PM CDTSevere Thunderstorm WarningLSXAdams52 min
May 22, 8:30 PM CDTTornado WarningLSXAdams30 min
May 22, 8:53 PM CDTTornado WarningLSXAdams, Brown52 min
May 22, 10:22 PM CDTTornado WarningLSXPike27 min
May 22, 10:38 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike52 min
May 22, 10:47 PM CDTSevere Thunderstorm WarningLSXPike43 min
May 22, 11:29 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Macoupin, Pike46 min
May 22, 11:55 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey35 min
May 23, 12:11 AM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin49 min
May 23, 12:15 AM CDTTornado WarningLSXJersey, Macoupin, Madison45 min
May 23, 1:22 AM CDTSevere Thunderstorm WarningLSXBond, Fayette, Macoupin, Montgomery38 min
May 23, 1:35 AM CDTFlash Flood WarningLSXJersey6 hr
May 23, 1:39 AM CDTTornado WarningLSXCalhoun33 min
May 23, 1:49 AM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery26 min
May 23, 2:07 AM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison38 min
May 23, 3:02 AM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery58 min
May 23, 3:37 AM CDTFlash Flood WarningLSXFayette, Montgomery6 hr
May 23, 3:41 AM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair49 min
May 23, 3:46 AM CDTSevere Thunderstorm WarningLSXBond, Fayette, Marion44 min
May 23, 3:54 AM CDTTornado WarningLSXBond, Fayette, Marion36 min
May 23, 4:01 AM CDTSevere Thunderstorm WarningLSXClinton, Madison, Saint Clair44 min
May 23, 4:27 AM CDTSevere Thunderstorm WarningLSXFayette, Marion33 min
May 23, 4:37 AM CDTAreal Flood WarningLSXSaint Clair3 hr
May 23, 4:40 AM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington31 min
May 23, 7:10 AM CDTAreal Flood WarningLSXBond, Clinton, Fayette, Madison, Marion6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.